Colorado, 2019

Winter Storm and Heavy Snow in Colorado, February 5 to 7, 2019

February 5 to 7, 2019 · NWS GJT · 16 events in 16 counties and zones

Moist and moderately fast southwest flow out ahead of and with the passage of a Pacific trough produced significant snow over the mountains of western Colorado. Some of the southern, central and northern valleys also received moderate snowfall.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Moist and moderately fast southwest flow out ahead of and with the passage of a Pacific trough produced significant snow over the mountains of western Colorado. Some of the southern, central and northern valleys also received moderate snowfall. The presence of a strong subtropical jet aloft provided additional support as well as gusty winds at the surface which led to areas of blowing snow and reduced visibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 5, 4:39 PM MST, 21 minutes earlier.

Area forecast discussion, Feb 5, 4:39 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
439 PM MST Tue Feb 5 2019

.SHORT TERM...(Tonight through Wednesday night)
Issued at 355 PM MST Tue Feb 5 2019

Can't say I will be sad to see this storm in the rear view mirror
but only after dumping some decent snow across the region. The
unstable southerly flow ahead of the trough is keeping
precipitation in the convective mode with a few isolated lightning
strikes around. If the snow squalls upstream over the Salt Lake
Valley are any indication of how dynamic the pre-trough passage
will be...we will be in for some hefty snow rates over the next
24 hours. With our mountain warnings in place tried to focus much
of the adjustment on the valleys. There is a double jet structure
in place with the Polar and SubTrop jet rounding the base of the
trof to the West. The circulations in these jet
cores...instability and general large scale ascent will all play a
role in where the heaviest snow lays down due in a large part to
the banded nature of the precipitation. One band of heavy
precipitation across the central Wasatch...to far eastern Uinta
Basin and far NW Colorado appears to dominate most model solutions
and makes sense meteorologically. The second band is a bit weaker
but shows up farther to the east over the Unco to Tavaputs/Roan
Plateaus. The outlier continues to be the NAM which has been
waffling with this band. Watching the cells come off the Unco this
afternoon...the NAM scenario makes sense but there with no other
support have backed off. If 6 to 8 inches fall in Fruita I bet on
the wrong color. Colder air and the surface front trickling slowly
into the Yampa River Valley should keep snow going there tomorrow
and have added an advisory from Steamboat westward. Bleed over
from the mountain convection seems like it will impact the
Colorado River Valley from DeBeque to Dotsero and then on to Vail
along the I-70 corridor. It looks like the Gunny Basin has finally
mixed out and this will limit the threat of over-running
snowfall. However Cerro Summit and the Cimmaron Pass area should
be will in line to get significant snow with a few inches expected
in Gunny proper. Finally the southern valleys...basically just
persistent southerly flow into the fertile crescent of the San
Juans should bring some decent snow down to the foothills and
mouths of the major valleys. So fairly certain the main corridor
of 160 will be impacted with higher amounts also along the higher
elevations along that route. Amounts closer to the border should
be a bit less...and Pagosa with all the favored terrain around
should see snow amounts in the 6 inch range so went with a
Warning. One caveat to a lot of the forecast is the slow arrival
of the main upper trough to the CO/UT border which contains the
colder air aloft. Without this colder air heavily rimed snow
and/sleet could limit snow amounts. Tough forecast. Snow ratios
will transition upward as the trough begins to swing through our
CWA late Wednesday which will also begin to transition to the
orographics from the Southwest to West through the evening and
eventually NW during the early morning hours on Thursday.
Precipitation rates will begin to slacken in many areas as this
happens but low density snow will continue to accumulate nicely on
many north facing slopes. Temperatures will definitely be cooler
tomorrow but still not quite as cold as it will be on the back
side of the trough for Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 355 PM MST Tue Feb 5 2019

Snow should remain focused over our northeast CWA with cold air in
place and snow easy to form as the cold moist dendritic layer will
be at mountain level. A lot of the winter headlines expire in the
morning but some may need to be extended. Temperatures will be
extremely cold in the north where cold continental air will be
settling in behind the front which looks to hang on the high
plateaus. Warm advection moves in by Thursday night and should
help shut off most of the precipitation as a transitory ridge
builds into the N.Rockies. This WAA persists into the weekend as
another strong system drops down off the PacNW coast. This system
will begin spitting moisture and energy at us by Saturday night
and there are some small chances for precipitation in the forecast
into early next week. Temperatures should begin a slow climb back
toward normal by Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 417 PM MST Tue Feb 5 2019

The aviation forecast remains extremely difficult this evening.
Times of rain and briefly heavy snow showers will move through
all terminals as southwesterly flow transports moisture
northward. Expect brief reductions in both visibility and ceiling
height, possibly as quickly as from VFR to LIFR in a matter of a
few minutes. These trends will continue through the evening as
disorganized broken bands of precipitation move through.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 2 AM MST Thursday for COZ001-002-
     005.

     Winter Weather Advisory from 8 PM this evening to 2 AM MST
     Thursday for COZ014.

     Winter Storm Warning until 5 AM MST Thursday for COZ003-004-009-
     010-012-013-017>019.

     Winter Weather Advisory from 8 PM this evening to 11 PM MST
     Wednesday for COZ007-008-021-022.

     Winter Storm Warning from 8 PM this evening to 11 PM MST
     Wednesday for COZ023.

UT...Winter Storm Warning until 8 PM MST Wednesday for UTZ023-025.

     Winter Weather Advisory until 2 AM MST Thursday for UTZ024.

     Winter Storm Warning until 8 PM MST Wednesday for UTZ028.

&&

SHORT TERM...15
LONG TERM...15
AVIATION...MAC
Hazardous weather outlook, Feb 5, 5:10 AM MST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
510 AM MST Tue Feb 5 2019

COZ001>014-017>023-UTZ022>025-027>029-061215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
510 AM MST Tue Feb 5 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers will persist today through tonight with similar
snow levels to yesterday. Winds will be gusty today and isolated
lightning will be possible. Higher elevations could see minor
accumulations by this evening. Snow showers increase in coverage
tonight with the potential for moderate to heavy rates.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The snow levels will lower tonight and Wednesday morning allowing
the snow to reach most of the lower valleys before coming to an
end Wednesday evening. The snow will linger in the Colorado mountains
through Thursday. By Wednesday evening most of the mountians will
see snowfall totals that range from 6 to 24 inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Feb 5, 11:06 AM MST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1106 AM MST TUE FEB 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     SNOW             RED MOUNTAIN PASS       37.90N 107.71W
02/05/2019  M2.0 INCH        OURAY              CO   DEPT OF HIGHWAYS

            FROM 0.2 INCHES OF WATER.

&&

JPF
Local storm report, Feb 5, 11:07 AM MST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1107 AM MST TUE FEB 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     SNOW             MONUMENT  (HIGHWAY 550) 37.97N 107.66W
02/05/2019  M1.0 INCH        OURAY              CO   DEPT OF HIGHWAYS

            FROM 0.1 INCHES OF WATER.

&&

JPF
Local storm report, Feb 5, 11:08 AM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1108 AM MST TUE FEB 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     HEAVY SNOW       MOLAS PASS              37.74N 107.70W
02/05/2019  M8.5 INCH        SAN JUAN           CO   DEPT OF HIGHWAYS

            FROM 0.85 INCHES OF WATER.

&&

JPF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 5 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
February 5, 5:00 PM MST to February 7, 2:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across the area with up to 13 inches estimated at the Tower SNOTEL site.

Winter Storm, Southwestern San Juan Mountains

When
February 5, 5:00 PM MST to February 7, 10:30 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 10 to 15 inches of snow fell across the area with some locally higher amounts up to 20 inches. Silverton Mountain Ski Area reported 27 inches. Winds generally gusted between 30 and 45 MPH with a peak gust of 87 MPH at Eagle Mountain.

Winter Storm, Grand and Battlement Mesas

When
February 5, 6:00 PM MST to February 7, 4:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
CoCoRaHS
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Generally 10 to 20 inches of snow fell across the area. Wind gusted up to 40 MPH and Powderhorn Ski Resort reported near white-out conditions at times. Additionally, the heavy snow led to Colorado Highway 65 being closed for avalanche control operations on the Grand Mesa for a few hours.

Heavy Snow, Flattop Mountains

When
February 5, 6:00 PM MST to February 7, 1:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 12 to 18 inches of snow fell across the area with locally lower amounts on the north-facing slopes.

Winter Weather, Northwestern San Juan Mountains

When
February 5, 6:00 PM MST to February 7, 7:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 7 to 11 inches of snow fell across the area. Winds gusted up to 65 to 70 MPH.

Winter Weather, San Juan River Basin

When
February 5, 6:00 PM MST to February 7, 10:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Generally 4 to 5.5 inches of snow fell across the area.

Winter Storm, Lower Yampa River Basin

When
February 5, 7:00 PM MST to February 6, 7:00 AM MST
Where
Lower Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Generally 6 to 10.5 inches of snow fell across the area. Winds gusted up to 40 MPH.

Winter Storm, Roan and Tavaputs Plateaus

When
February 5, 9:00 PM MST to February 6, 2:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Douglas Pass had a storm total snowfall of 8.5 inches. Winds were gusting to 50 to 60 MPH for much of the event with a peak gust of 62 MPH. This resulted in hazardous driving conditions with reduced visibility. Douglas Pass was closed for around an hour due to a crash and a vehicle that slid off.

Winter Weather, West Elk and Sawatch Mountains

When
February 5, 9:00 PM MST to February 6, 11:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area with locally higher amounts exceeding a foot at the North Lost Trail and Schofield Pass SNOTEL sites. Monarch Pass reported a peak wind gust of 67 MPH. Otherwise, winds gusted from 25 to 35 MPH.

Winter Weather, Debeque to Silt Corridor

When
February 5, 9:00 PM MST to February 7, 1:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
CoCoRaHS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Generally 3 to 4 inches of snow fell across the area. Winds gusted up to 43 MPH.

Winter Weather, Upper Gunnison River Valley

When
February 5, 9:00 PM MST to February 7, 2:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
COOP Observer
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Generally 3 to 4 inches of snow fell across the area with up to 7.6 inches measured by the cooperative observer at the Black Canyon of the Gunnison National Park.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 5, 10:00 PM MST to February 6, 11:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 4 to 7 inches of snow fell across the area with locally higher amounts ranging from 10 to 18 inches at the ski resorts. Winds gusted up to 45 MPH which led to areas of blowing and drifting snow.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
February 5, 11:00 PM MST to February 6, 9:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

A trained spotter measured 12 inches of snow 14 miles southwest of Olathe and the Columbine Pass SNOTEL site had an estimated 20 inches. Winds gusted up to 45 MPH.

Winter Weather, Four Corners / Upper Dolores River Basin

When
February 6, 12:00 AM MST to February 7, 5:00 AM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Generally 3 to 7 inches of snow fell across the area. Winds gusted from 35 to 40 MPH. The Dolores and Dove Creek schools cancelled classes on February 6th and so did Pleasant View Elementary.

Winter Weather, Central Colorado River Basin

When
February 6, 1:30 AM MST to 5:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 2 to 6 inches of snow fell across the area with locally higher amounts of 8 to 9 inches near Glenwood Springs and Gypsum. Winds gusted from 30 to 35 MPH. The Roaring Fork School District cancelled classes for the day on February 6th due to the snow.

Winter Weather, Animas River Basin

When
February 6, 3:00 AM MST to February 7, 3:00 AM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Generally 3 to 6 inches of snow fell across the area. Winds gusted from 35 to 40 MPH.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798304, 798311, 798305, 798308, 798310, 798312, 798313, 798303, 798307, 798314, 798316, 798306, 798309, 798317, 798315, 798318.